Rx for Readers

I sustained a serious fall over four months ago. My right hip and shoulder were fractured, and my upper right arm was shattered and had to be wired.

By
December 7, 2006 12:11
4 minute read.

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

I sustained a serious fall over four months ago. My right hip and shoulder were fractured, and my upper right arm was shattered and had to be wired. I had a wonderful physical therapist who helped me regain my functioning, but while I have healed physically, the fall has left me with emotional problems. Every time I pass the place where I fell - my former bedroom - my blood pressure rises, and my stomach goes into knots. It is like a phobia. I switched bedrooms to avoid this, but my computer remains in that room because I thought I'd be able to slowly acclimate myself to my old bedroom. I have found that every virus in my environment infects me; no sooner than I recover from one, I am down with another, and the last one caused vertigo. I am extremely fatigued. My blood pressure has been very unstable, and medications I have taken for a long time have suddenly caused serious side effects. My doctors all relate this to the trauma and advise patience. One of my sons, a psychologist, told me I am showing all of the symptoms of post-traumatic stress disorder (PTSD). I always thought it happened to people who had served in the military under extreme circumstances. Could so many of the various physical problems that have bothered me since the fall be related to PTSD? What can I do? - J.D., via email Dr. Danny Brom, a clinical psychologist and director of Jerusalem's Israel Center for the Treatment of Psychotrauma at Herzog Hospital, replies: A serious fall like the one you experienced creates a "survival response" in the body - the body recruits all of its energy to counteract danger and not let such a thing happen again. We are built to learn from danger to protect ourselves. It seems that what you have learned is that the specific place where it happened is dangerous, and your whole system reacts as if you are in danger again. Your blood pressure goes up, and all of your energy is again recruited almost as if you were in danger of falling again. Naturally, you have started to rearrange your actions somewhat (by staying out of the bedroom as much as possible) to avoid these feelings. Although cognitively you know that the event is over, it seems that part of you (your nervous system) still feels that the event is recurring. Such a situation taxes your immune system heavily. It does not surprise me that you are more vulnerable to the viruses in your environment. You compare your situation to a phobia - and you are right about that. Mostly the solution comes with first helping your body to calm down through different forms of relaxation, and then going back to the feared situation, in your case your bedroom. It would be best if you were able to calm yourself down (you can find relaxation exercises on www.traumaweb.org or similar sites). If you do not manage to do this by yourself and your problems do not improve, professional help is indicated - preferably by a therapist trained in cognitive behavioral therapy. This technique gradually exposes the individual to what he fears and teaches him to get used to it. A week ago my husband, 63, had a heart attack in Jerusalem. An ambulance took him to Hadassah University Medical Center in Ein Kerem, where he underwent an angioplasty after cardiologists found two blocked arteries, one of them 90 percent closed. They inserted two stents, and five days later he was home. The heart attack was a dreadful shock for us, as he did not have hypertension, high blood cholesterol or other problems and also exercises and follows a proper diet. He is a hard-working teacher at several schools, so doctors blamed stress. But can stress and taking things to heart almost totally block an artery? He has decided to cut back on his hours. But we are very anxious. What can we do to prevent a recurrence? - N.S., Jerusalem Prof. Mervyn Gotsman, senior cardiologist at Hadassah University Medical Center in Jerusalem's Ein Kerem, comments: Stress can contribute to a heart attack, as it causes the releases of adrenalin and other hormones that can contract the coronary arteries and cause spasms: This can cause fatty plaque inside the arteries of almost anyone of your husband's age to make a clot form and cause a blockage. However, while taking care of himself, your husband should not change his lifestyle too much or be anxious. He should check with his cardiologist about testing his homocysteine levels, keep his low-density lipoprotein (LDL) below 70, his high-density lipoprotein (HDL) over 40 and his triglycerides under 50; and take low-dose aspirin (75 to 100 milligrams per day if he doesn't have an ulcer), a beta blocker such as Normiten 25 mg., Plavix and an ACE-inhibitor (make sure the cardiologist checks that he can take these without a problem). He should enter a cardiac rehabilitation program at a Jerusalem hospital (Shaare Zedek or Hadassah-Mt. Scopus), whose cost is paid for by his health fund. This offers physical exercise, lifestyle education and psychological help, if necessary. Biofeedback can also give him more of a sense of control. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM